What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 12:35 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 16, 12:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
135 PM EDT Mon Jul 16 2018
.UPDATE...
18z Aviation update below.
41
&&
.PREV DISCUSSION... /Issued 345 AM EDT Mon Jul 16 2018/
SHORT TERM /Today through Tuesday/...
High PWAT regime continues today along with some aided upper forcing
from a weak shortwave, warranting likely pops area-wide peaking with
daytime heating which could linger a bit longer into the overnight
given how slow the trough axis is to progress. Thermal profiles
indicate tall skinny CAPE of 2000-3000 J/kg and given how the lapse
rates are not impressive given the well saturated column and how the
last several days have trended, thinking severe convection is not
anticipated and primarily some strong storms instead. Main threats
will be isolated flooding from the precip efficiency, occasional
lightning and gusty winds.
The greater moisture axis does shift farther south into central GA
for Tuesday, though should be enough influence from the
aforementioned upper wave and also a weak front approaching the
north by late afternoon/evening that will still warrant likely pops
for the majority of the area. Storms should have less chance for
flood potential given some mid/upper level drier air advecting in
and resultant PWATs down to about 1.5 inches.
Temp fcst slightly lower today in the upper 80s for most given
greater precip coverage then a bit higher Tuesday with some drier
columns.
Baker
&&
.LONG TERM /Tuesday Night through Sunday/...
Medium-range models continue to show an amplifying upper-level
pattern developing through the majority of the extended forecast
period. Frontal boundary settling into the southern portion of the
forecast area as we begin the period concentrates best POPs across
the southern half of the area mid-week. Strong short wave and
associated surface front should increase POPs areawide as we head
into the weekend. With moderate mid-level winds associated with this
system, combined with enhanced forcing and at least moderate
instability, we will need to keep an eye on the potential for an
increased severe thunderstorms threat. Noticeable divergence between
the GFS and the ECMWF for the latter portion of the period, but I
have kept at least chance POPs through the end of this forecast
cycle.
20
&&
.AVIATION...
18Z Update...
Some mvfr ceilings were lingering...but should continue to improve
to widespread sct-bkn035-045. Showers and thunderstorms should
develop in any location with no real feature to focus on. There
is also the potential showers and storms could linger beyond 00z
this evening into portions of the overnight but not confident
which taf sites would be affected. Winds should remain on
the west side...mostly southwesr 5 to 7kt and diminish
overnight. Some potential for ifr again overnight with such a moist
airmass.
//ATL Confidence...18Z Update...
High on all elements except medium on ifr for Tuesday morning.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 87 72 90 72 / 70 50 60 40
Atlanta 88 73 89 73 / 70 50 60 40
Blairsville 82 67 84 67 / 70 50 60 30
Cartersville 88 72 90 71 / 70 50 60 40
Columbus 90 75 90 74 / 60 50 70 50
Gainesville 86 72 89 71 / 70 50 60 40
Macon 89 73 90 73 / 60 50 60 40
Rome 89 72 90 71 / 60 40 60 40
Peachtree City 89 72 89 72 / 70 50 70 40
Vidalia 89 74 89 74 / 60 50 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Jul 16, 12:00 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
100 PM EDT Mon Jul 16 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
100 PM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and tonight, most numerous between 3
and midnight, although isolated storms will continue overnight. A
few of these storms could also be strong, producing gusty winds and
occasional lightning. However, the main hazard from the
thunderstorms will be locally heavy rainfall. The heavy rain could
cause temporary street flooding and ponding of water in low lying
areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered to numerous thunderstorms are expected Tuesday through
Sunday, mainly in the afternoon and evening hours each day. A few
strong to severe thunderstorms will be possible each day with strong,
gusty winds, frequent lightning, and very heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jul 16, 12:39 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EDT MON JUL 16 2018
GAZ008-161815-
Union GA-
139 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 215 PM EDT...
At 139 PM EDT...a strong thunderstorm was over Jones Creek, or near
Blairsville...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Blairsville, Owltown, Vogel State Park, Track Rock, Jones Creek,
Woods Hole Shelter, Blood Mountain Shelter and Gumlog.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3493 8391 3492 8387 3472 8385 3472 8389
3474 8394 3472 8397 3474 8409 3480 8409
3480 8413 3481 8414 3484 8415 3485 8414
3487 8411 3489 8411 3492 8415 3497 8394
TIME...MOT...LOC 1739Z 264DEG 8KT 3484 8407
WIND...40MPHSpecial weather statement, Jul 16, 1:11 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT MON JUL 16 2018
GAZ004-005-012-019-020-161900-
Whitfield GA-Gordon GA-Bartow GA-Murray GA-Floyd GA-
211 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...
GORDON...NORTHWESTERN BARTOW...SOUTHWESTERN MURRAY AND NORTHEASTERN
FLOYD COUNTIES UNTIL 300 PM EDT...
At 211 PM EDT...a line of strong thunderstorms was along a line
extending from near Villanow to near Pinson...and moving east at 15
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Adairsville, Resaca, Plainville, Shannon,
Sonoraville, Pinson, Oostanaula, Redbud, Folsom, Lake Marvin, Tilton,
Audubon, Sugar Valley, Everett Springs, Nickelsville and North
Georgia Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3471 8475 3427 8480 3436 8515 3456 8512
3459 8511 3459 8506 3461 8506 3462 8505
3472 8505
TIME...MOT...LOC 1811Z 266DEG 14KT 3465 8505 3439 8511
WIND...40MPHSpecial weather statement, Jul 16, 1:15 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT MON JUL 16 2018
GAZ032-033-161845-
North Fulton GA-Cobb GA-
215 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHEASTERN
COBB COUNTIES UNTIL 245 PM EDT...
At 214 PM EDT...a strong thunderstorm was over Sweat Mountain, or 9
miles northeast of Marietta...moving east at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta, Mount Bethel and Sweat Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3400 8426 3397 8426 3396 8429 3397 8434
3396 8435 3397 8447 3407 8448 3408 8446
3407 8442 3409 8442 3412 8428
TIME...MOT...LOC 1814Z 259DEG 6KT 3404 8442
WIND...40MPHSpecial weather statement, Jul 16, 1:32 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 PM EDT MON JUL 16 2018
GAZ022-033-034-161900-
North Fulton GA-Forsyth GA-Gwinnett GA-
232 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 300 PM EDT...
At 232 PM EDT...a strong thunderstorm was over Johns Creek, or 11
miles southwest of Cumming...moving east at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee, Berkeley Lake
and Brookwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3397 8426 3410 8428 3416 8408 3395 8406
TIME...MOT...LOC 1832Z 268DEG 9KT 3405 8422
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 16, 1:51 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT MON JUL 16 2018
GAZ025-034-035-047-161915-
Jackson GA-Walton GA-Barrow GA-Gwinnett GA-
251 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHWESTERN
WALTON...WESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES UNTIL 315
PM EDT...
At 250 PM EDT...a strong thunderstorm was over Hog Mountain, or near
Lawrenceville...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Winder, Buford, Braselton, Auburn, Dacula, Hoschton,
Carl, Rest Haven, Bold Springs, County Line, Harbin, Chateau Elan and
Hog Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3412 8393 3410 8387 3411 8385 3409 8370
3386 8378 3397 8404 3413 8399
TIME...MOT...LOC 1850Z 289DEG 11KT 3405 8393
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 16, 2:01 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT MON JUL 16 2018
GAZ022-023-033-034-161930-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
301 PM EDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHWESTERN FORSYTH AND NORTHWESTERN GWINNETT COUNTIES
UNTIL 330 PM EDT...
At 300 PM EDT...a cluster of strong thunderstorms was located near
Aqualand Park to Mechanicsville...and moving east at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Cumming, Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee,
Buford, Lilburn, Norcross, Berkeley Lake, Buford Dam-Lake Lanier
Parks, Brookwood, Mechanicsville and Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3419 8397 3386 8407 3390 8423 3391 8425
3395 8425 3422 8417
TIME...MOT...LOC 1900Z 292DEG 19KT 3417 8396 3392 8425
HAIL...0.25IN
WIND...40MPH